Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Aberdeen, SD

July 31, 2002Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 31, 2002, 5:00 AM CDT for Traverse County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 5:00 AM CDT (10:00 UTC)
Expired
Jul 31, 2002, 5:30 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Traverse County, MN

The radar

The Aberdeen radar (KABR), 151 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:20 AM CDTThunderstorm Wind 52 EWheaton, MN
Jul 31, 5:40 AM CDTThunderstorm Wind 52 ETintah, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS53 KABR 311000
SVRABR
MNC155-311030-
/NEW.KABR.SV.W.0209.311000-311030/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 530 AM CDT

* AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES WEST OF WHEATON...OR ABOUT 12 MILES
  NORTH OF SISSETON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEATON AROUND 515 AM CDT
  COLLIS AROUND 520 AM CDT
  CHARLESVILLE AROUND 530 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4561 9674 4561 9627 4602 9628 4603 9649
          4582 9662

TALLMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:30 AM CDT, 30 minutes earlier.

Area forecast discussion, Jul 31, 4:30 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
430 AM CDT WED JUL 31 2002

PRETTY BUSY NIGHT SO FAR...DISCUSSION WILL BE SHORT.  THUNDERSTORMS
LIGHTING UP ALONG LOW LEVEL JET WITH THE HELP OF STRONG WARM
ADVECTION.  THESE STORMS WILL DEPART THE AREA BY MORNING.  NEXT
BATCH IS POSSIBLE THIS AFTERNOON AS COLD FRONT SWEEPS THROUGH.  BY
TONIGHT FRONT IS THROUGH AND STRONG COLD ADVECTION TAKES OVER.
THURSDAY WILL BE QUITE A BIT COOLER THAN TODAY.  MOS PICKING VALUES
IN MID 70S.  WENT SLIGHTLY WARMER ALTHOUGH HAVE A FEELING IT MIGHT
BE UNDER ESTIMATING STRENGTH OF COLD PUSH.  FRIDAY SHOWING NEXT WAVE
MOVING INTO THE AREA ON THE SOUTHERN STREAM OF THE UPPER FLOW.

.ABR...NONE.
KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:32 AM CDTSevere Thunderstorm WarningABRTraverse13 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.